Published Nov 27, 2004
I had a TAH/BSO almost a yr ago. Since then I have had a lot of trouble controlling my emotions. I also recently left a really bad job after several very stressful and happy yrs. I am finding at this new job I have very little confidence and cry very easily. Example orientation being cut short due to low census. I got nervrous as heck and actually cried about it. I tried very hard not to cry at work but it seemed the harder I try not to cry or appear nervous or upset the worse it gets. This upsets me a great deal as I do not want to annoy coworkers or appear unprofessional or incompetant. I had a recent check of hormones which showed very little so my hrt was doubled. I have no idea what it is now but judging by my easy crying jags I fear not much better. Any suggestions or opinions? OH yea I am under 40.
renerian, BSN, RN
I had a total hyst several years ago and tried 2 times to get off the estrogen. I am trying again now. NOthing helps that nervousness, irritability, tearfullness that i have tried other than the estrogen. I have try all kinds of soy supplements, herbal remedies to no avail. I understand what your feeling. It is very overwhelming. I don't like it at all.
I found a combination of estrogen and testosterone made a world of difference. Made a dent in my loss of libido/small but I think that is due to kids moving back in here and being back up to 4 older children at home and the stress of work, life.
Do you have any kind of creative expression in your life?
Tweety, BSN, RN
I'm glad to hear you are seeking the help of an MD. I think that is where you need to start. Perhaps even a mild antidepressant or antianxiety agent for a short period of time might help, but your MD would know.
Do your best to not worry about what others think, because the more you worry about them thinking your emotional or unprofressional the harder you are going to be on yourself. Allow yourself some time and be gentle with yourself. If you feel you're crying inappropriately, give yourself a break and don't beat yourself up over it. Ask yourself if it's worth getting all emotional about it.
Include laughter in your life, visit funny internet sites, read cartoons and comics, rent funny movies. Laugh a little.
Good luck. Obviously, I can't relate not having those hormone issues myeslf. :)
Hope your physician checked a fasting thyroid panel. Thyroid function should always be checked with symptoms of depression and before any antidepressant is prescribed.
It never hurts to get a second opinion from another physician or nurse practioner.
hope this helps
Antikigirl, ASN, RN
I personally choose not to cry in front of my patients, it is a personal choice and one that is NOT easy somedays or some cases. I too have out of wack estrogen levels, and could benifit from antidepressants but haven't gotten them yet...notice I say yet...oh it is such and option, I just need to talk to my doc when I get some time! (but I want to work for him, so kinda a sticky situation.."hi doc...can I have an antidepressant..oh and here's my resume! LOL!".
No, I consider it my own personal choice not to cry...I need to stay strong for others and showing that weakness isn't really what I want to do. Some people call it being human...I see it as ME being too involved and not having the professional distance necessary to get the job I am entrusted to do done. I am not my patients friend, I am their nurse...and trust me, I had to put those limits up to save my sanity because I was getting too close and really burning out with all the emotions of others mixing with mine! I am not stark...not by a long shot, but I just won't cry till I get home..because at the point of crying..I still have work to do, most often..more!
Again, that is just my own personal choice...other people differ and that is the great thing about all of us nurses...we add parts of our personalities to our jobs that make a patients stay unique and special to them...even if it is crying, being a little smart a** (it does help with some patients..LOL!), being funny, being simply professional to the point of putting a cap back on..LOL!...all of it, whatever fits, cause we know one size doesn't fit all in our field!
As long as the tears don't interfere with the job at hand, I don't see a probelm. Might be best to go to the ladies room and get it out (which I have had to do) so you can continue on working for others...but we are human..sometimes crying isn't voluntary, it simply happens!(as I said, I go to the ladies room or get the heck out of sight and get it out...doesn't do much for the will to cry loudly..but I can get those painful tear ducts cleared!).
nursemike, ASN, RN
Do your co-workers know about your medical condition? It's your business, but if you were comfortable sharing, they might be able to offer some support, and at least they would know why you're sometimes a wreck.
I do think there may be some who just aren't emotionally equipped to be a nurse and ought to find a situation they could better deal with. I guess you could call that unprofessional. Certainly, if one couldn't contain ones anger, one ought to remove oneself from situations that provoke anger.
On the other hand, the most competent, professional people in the world aren't immune to periods of grief or depression, and it would not be very nurse-like to turn your back on someone going through a tough time. That seems all the more true when your problems are organic in origin, although maybe that's not a valid distinction. Still, who would question the professionalism of someone with a bad back?
I hope you and your physician are able to resolve this, and I hope you have a workplace where you are supported and encouraged. I agree with other posters that your health is more important than what anyone thinks.
Marie_LPN, RN, LPN, RN
I've cried in front of pts. Not the sobbing, can't-get-my-breath kind, but when a pt. has gone through so much and they're tired of fighting, and they just have that moment where they break down, i can't help it, tears well up.
Crying "all the time" is a sign of depression. Do get checked out by the Doc!
Thank you for all of your responses. I am already on an antidepressant. I know a lot of my s/s are hormone related. The folks at work know about my hyster. as I and former coworker now work together again. They don't however know that I have a duel dx of lupus and fibro. They do not know because I am still in my 90day probation period and I am afraid of being terminated. I don't cry in front of patients I just some times lose it a bit on break. It is not the kind of crying you can "chose" not to do it just sort of happens. Anyway I am trying very hard to get control of it and I am sure I will. I am just feeling more overwhelmed lately than I used too. With the winter weather my pain is also increased. I am sure I will get a handle on it and it does not currently interfer with my job. If I believed it did I would not continue to do it. Thanks again for listening.
You may benefit by taking 2 triple strength osteo- biflex a day. This has done alot for many woman I know with arthritis and fibro pain. It sounds like your in need of some relaxation techniques also. A walk daily in some sunshine will also help. Point is, you got to take care of yourself and not worry about what others think. I would much rather work with someone that has a heart than a nasty rotten bit**....:) Good luck ....
Thanks for the tips Sandy I will give them a try.
You will be able to leave a comment after signing in
Create well-written care plans that meets your patient's health goals.
This study guide will help you focus your time on what's most important.
Choosing a specialty can be a daunting task and we made it easier.
By using the site, you agree with our Policies. X